Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 187, NWS Des Moines, IA

September 10, 2000Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 10, 2000, 7:33 PM CDT for Cerro Gordo County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 10, 2000, 7:33 PM CDT (00:33 UTC)
Expired
Sep 10, 2000, 8:15 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 160 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 7:45 PM CDTHail 0.88Clear Lake, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2354 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 110033
SVRDSM
IAC033-110115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT SUN SEP 10 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CERRO GORDO COUNTY IN NORTH CENTRAL IOWA
  THIS INCLUDES THE CITY OF MASON CITY

* UNTIL 815 PM

* AT 729 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF VENTURA...OR ABOUT 17
  MILES WEST OF MASON CITY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CLEAR LAKE AROUND 740 PM
  NEAR MASON CITY AROUND 750 PM
  NEAR PLYMOUTH AROUND 800 PM

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

A SEVERE THUNDERSTORM CAN TOPPLE TREES. IF YOU ARE CAMPING...MOVE
AWAY FROM TREES AND cSEEK SHELTER IN A STURDY BUILDING IF POSSIBLE...
OR AT LEAST A VEHICLE.

LAT...LON 4325 9350 4295 9350 4297 9303 4326 9305

SEARCY
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:27 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Sep 10, 2:27 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CDT SUN SEP 10 2000

SHORT TERM...
VARIOUS CHALLENGES THROUGHOUT THE FORECAST PACKAGE.  FOR THIS
EVENING AND TONIGHT, THUNDERSTORM INITIATION IS THE MAIN CHALLENGE.
SURFACE WARM SECTOR HAS SURGED BACK N OF ALO-BNW-CIN WITH DEW POINTS
NEARING 70, WITH 48-55 DEW POINTS IN NW IA.  SEVERAL SHORTWAVES A
RIDING UP SW PLUME OF MOISTURE, WITH ONE LOBE FROM EASTERN NE INTO
SW KS ATTM.  WATER VAPOR DARKENING IS DEPICTING THIS AS WELL.  THE
MESOETA AND RUC DEPICT THIS FEATURE, THE WARM SECTOR AND WARM FRONT,
AS WELL AS INCREASING LOW LEVEL FLOW THIS EVENING ALL AIDING
CONVECTIVE DEVELOPMENT.  WARM SECTOR AIRMASS IS BECOMING QUITE
UNSTABLE ALONG BOUNDARY, MORESO THAN ANY MODEL PREDICTION, WITH
CAPES FROM 4000-6000 J/KG DEPICTED ON THE GOES DATA.  LATEST
INHIBITION DATA IS MISSING, BUT BELIEVE IT IS LOW AT THIS TIME AS CU
FORMATION IS OCCURRING RAPIDLY IN SW IA.  THIS MAY BE AN AREA TO
WATCH IN THE NEXT COUPLE HOURS AS RUC SHOWED QPF BY 21Z IN THIS AREA
ALONG AREA OF STRONGER SURFACE MOISTURE CONVERGENCE.  EXPECT
DIFFERENTIAL AND ADVECTIVE FIELDS TO BE PRIMARY FORCING MECHANISM
THIS EVENING, COUPLED WITH SHORTWAVE PVA HELP.  MODEL DATA, CU
FORMATION AND CURRENT BOUNDARY PLACEMENT SUGGEST BEST PRECIP CHANCES
WILL OCCUR N OF I-80.  HOWEVER, THE ETA TRIES TO BRING CONVECTION S
TOWARD OTM AREA BY 12Z, LIKELY DUE TO OUTFLOW BOUNDARY INTERACTION.
FOR NOW, WILL MONITOR CU DEVELOPMENT AND WILL GO WITH CATEGORICAL
WORDING TONIGHT N OF I-80 WITH 30 POP FURTHER S.  WILL CONTINUE TO
STAY ABOVE TEMP GUIDANCE, GOING WITH PERSISTENCE TEMPS FROM THIS
MORNINGS LOWS, ESPECIALLY WITH DEW POINTS NEAR 70 IN WARM SECTOR
SOUTHERLY FLOW.

LONGER TERM...
MONDAY AND MONDAY NIGHT ARE SHAPING UP TO BE POTENTIALLY ACTIVE AS
SUCCESSIVE MODEL RUNS DEPICT.  LOW PRESSURE WAVES CURRENTLY OVER OK
AND TX ARE PROJECTED TO RIDE N ALONG TROUGH/DRYLINE, THEN INTERACT
WITH MAIN COLD FRONT ON MONDAY MORNING, PROBABLY NEAR SUX/YKN AREA
BY 18Z MON.  ONGOING CONVECTION IS DIFFICULT TO ASSUME AT THIS
POINT, BUT THE ETA SUGGESTS CONVECTION SHIFTING/DEVELOPING ALONG
OUTFLOW BOUNDARY INTO SE IA.  FOR NOW, WITH STRONG LOW LEVEL
SOUTHERLY FLOW, I EXPECT CONVECTION TO EVENTUALLY LIFT NE OF MY CWA
BY MID MORNING.  NEXT QUESTION IS INITIATION MONDAY AFTERNOON ALONG
FRONT.  HEALTHY OMEGA/Q-VECTOR DIV FIELDS IN DEEP LAYER ALONG FRONT,
AND STRONG CONVERGENCE, ALL SUGGEST SQUALL LINE DEVELOPMENT IN NE
IA, WORKING IT'S WAY SW ALONG FRONT DURING THE LATE AFTERNOON/EARLY
EVENING.  FORECAST CAPE/HODOGRAPHS SUGGEST MORE CELLULAR CONVECTION
IN CENTRAL IA, BUT AGREE WITH SPC ON MAIN STORM HAZARDS OF LARGE
HAIL AND DAMAGING WINDS.  0-6KM SHEAR VALUES INCREASE BEST IN
NORTHERN IA BY 00Z/12 AS JET STREAK PUSHES THROUGH.  WILL NOT STRAY
TOO FAR FROM CURRENT FORECAST POPS, BUT BOOST POPS TO 50 IN
NE/CENTRAL ZONES.  TEMPS AGAIN COULD BE A CAT OR TWO ABOVE GUIDANCE
MUCH LIKE TODAY.  WILL CONTINUE 50 POPS MONDAY EVENING IN THE SE,
WITH NICE THETA-E DECREASE AND N FLOW BEHIND FRONT CLEARING SKIES.
TUESDAY LOOKS TO BE QUITE PLEASANT AS HIGH PRESSURE BUILDS IN WITH
LARGE SCALE ANTICYCLONIC FLOW AND CLEAR SKIES.  DESPITE STRONG
COOL/DRY ADVECTION, WILL GO A CAT ABOVE GUIDANCE AGAIN WITH
ADEQUATE HEATING EXPECTED.

EXTENDED...
SOME CHANGES OCCURRING IN THE DAY3-5 PERIOD, BUT STILL A DRY
FORECAST.  CENTRAL PLAINS RIDGING NOT FORECAST TO BE AS STRONG,
THEREBY ALLOWING A COUPLE FRONTAL PASSAGES THIS WEEK.  MOISTURE
SUPPLY NIL THOUGH, WITH MAIN DYNAMICS IN THE GREAT LAKES.  WILL BE
MORE CONSERVATIVE THAN YESTERDA0Y ON FORECAST HIGHS THIS WEEK AND A
LITTLE COOLER ON LOWS.  MRF LOOKING MIGHTY FALLIKE NEXT WEEK.

.DSM...NONE
KULA

In the hours before

Special weather statement, Sep 10, 3:25 PM CDT, 4 hours 8 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-111100-

CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT SUN SEP 10 2000

HAZARD--SCATTERED THUNDERSTORMS...SOME WITH SMALL HAIL AND GUSTY
WINDS OF 40 TO 50 MPH.  AN ISOLATED SEVERE STORM IS POSSIBLE.

AREA OF CONCERN--NORTH HALF OF IOWA.

TIMING DETAILS--ANYTIME FROM NOW THROUGH THE OVERNIGHT.  COVERAGE
WILL BE GREATEST AFTER 900 PM.

METEOROLOGICAL COMMENTS--A WARM FRONT HAS PUSHED BACK TO THE NORTH
THROUGH IOWA TODAY...LOCATED AT 3 PM FROM DECORAH THROUGH MASON CITY
TO SIOUX CITY.  VERY WARM AND MOIST AIR IS LOCATED SOUTH OF THE
FRONT...WHERE SOUTHERLY WINDS HAVE INCREASED.  THIS FLOW WILL
CONTINUE TO POOL MOISTURE ALONG AND IMMEDIATELY SOUTH OF THE FRONT
THIS EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE STATE.
ISOLATED THUNDERSTORMS WERE ALREADY TRYING TO DEVELOP BETWEEN AMES
AND CARROLL...AND THIS AREA SHOULD EXPAND IN AREA COVERAGE THIS
EVENING MOVING INTO NORTHERN IOWA.  WIND SHEAR IS NOT EXCEPTIONALLY
STRONG...SO ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...HEALTHY INSTABILITY WILL IS AVAILABLE FOR STRONGER
STORMS WITH SMALL HAIL AND GUSTY WINDS....AND POSSIBLY AN ISOLATED
SEVERE STORM.

PRECAUTIONS--STORM SPOTTERS MAY BE NEEDED IN A COUPLE AREAS THIS
EVENING AND OVERNIGHT.  THOSE WITH OUTDOOR RECREATION PLANS SHOULD
BE O&N THE LOOKOUT FOR ANY STORMS THAT DEVELOP...AND KEEP A BATTERY
POWERED WEATHER RADIO OR COMMERCIAL RADIO HANDY FOR WEATHER
INFORMATION.

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:56 PM CDTSevere Thunderstorm WarningDMXWorth49 min
Sep 10, 8:47 PM CDTSevere Thunderstorm WarningDMXWorth28 min
Sep 11, 5:02 PM CDTSevere Thunderstorm WarningDMXPoweshiek43 min
Sep 11, 6:23 PM CDTSevere Thunderstorm WarningDMXTama27 min
Sep 11, 6:37 PM CDTSevere Thunderstorm WarningDMXPoweshiek33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.